Utah, 2024Flash Flooding and Damaging Winds in Utah, August 8 to 11, 2024
August 8 to 11, 2024 · NWS SLC · 24 events in 15 counties and zones
Monsoonal showers and thunderstorms brought gusty winds and flash flooding to much of Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal showers and thunderstorms brought gusty winds and flash flooding to much of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 8, 2:34 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 2:34 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
334 PM MDT Thu Aug 8 2024
.SYNOPSIS...A monsoon surge will bring the threat of heavy rain to
central and southern Utah into the weekend. More isolated
thunderstorms are expected across northern Utah.
&&
.SHORT TERM (Through 12Z Saturday)...An elongated mid level ridge
axis stretches roughly along the Utah/Arizona border this
afternoon, as boundary layer moisture has spread into southern and
portions of central Utah. Although not particularly rich, ample
boundary layer moisture characterized by dew points in the low to
mid 50s, along with slow storm motions in proximity to the upper
ridge, are supporting convection with occasional deep cores
capable of producing heavy rainfall. Given the somewhat limited
moisture, this convection is becoming somewhat outflow dominant
as it slowly grows upscale and builds off the terrain. Model
guidance is in fairly good agreement propagating this activity
south- southwest toward Iron/Washington/western Kane counties over
the next few hours. Heavy rain/isolated flash flooding as well as
the potential for outflow winds in the 40-50 mph range will be
the main threats with this activity.
This moisture remains in place through Friday, creeping a bit
further northward with time. This will bring a chance for
afternoon convection up to roughly I-80 during the
afternoon/evening. Although moisture content will increase a bit
across southern Utah with lower LCLs and slightly higher dew
points, the overall flash flood threat will be dependent on
lingering overnight/early morning convection and the ability of
the airmass to recover. Have maintained "Probable" Flash Flood
Potential across most of southern Utah for now, with the potential
for greater coverage should the airmass sufficiently destabilize.
.LONG TERM (After 12Z Saturday), Issued 440 AM MDT...
The period will mainly consist of zonal flow as the jet stream
stays positioned across the northern CONUS. High pressure across
the southwest and southern CONUS will keep moisture in place for
the entire CWA through the weekend and early next week before a
drier air mass begins to filter in by the middle of next week.
Saturday will be the hottest day of the period, particularly
across northern Utah (~5 degrees above normal), before higher
moisture advects further north early next week. Saturday and
Sunday will pose a flash flood risk across central and southern
Utah as PWATs will be near the 90th-95th percentile with ensemble
means near 1.3". PWATs will remain elevated across southern Utah,
but gradually taper through midweek closer to normal values for
this time of year. As such, the flash flood threat will also start
to taper. Across northern Utah/SW Wyoming, PWATs peak on Monday
with ensemble means ~0.9", which would coincide with the 90th
percentile for this time of year. Additionally, an approaching
shortwave will lead to more widespread convection. Modest
instability on Monday could result in strong to severe convection
across northern Utah/SW Wyoming. PWATs lower by midweek closer to
climatological normals resulting in less of a flash flood risk.
Guidance has started to trend away from a deeper PNW trough for
early next week. Instead, ~49% of guidance has a modest trough
moving into the Great Basin that could lead to some shortwave
ridging ahead of the main passage of the trough by midweek.
However, 51% of the members keep more of a zonal pattern with the
potential for embedded shortwaves to bring more convection.
&&
.AVIATION...KSLC...Light northwest winds will transition to
southeast around 03Z with scattered to broken clouds. Northwest
winds are likely by around 19Z. Showers and thunderstorms will
likely be to the south, with around a 15% chance for a shower or
thunderstorm capable of gusty, erratic outflow winds after 19Z.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
capable of heavy rain, lightning, and gusty, erratic winds will last
through around 06Z in southern Utah. Elsewhere, there will be dry
conditions with light winds. Scattered showers and thunderstorms
capable of heavy rain, lightning, and gusty, erratic winds are
likely south of KSLC after 19Z.
&&
.FIRE WEATHER...Monsoon moisture will remain across central and
southern Utah through the remainder of the week. This will fuel
mainly afternoon and evening showers and thunderstorms capable of
producing heavy rainfall. With this moisture in place, daytime RH
will remain elevated with good to excellent overnight recovery.
Meanwhile, a warmer and drier airmass remains across northern and
west central Utah where RH values are in the 10-15% range this
afternoon. This warmer and drier airmass will largely remain in
place through Friday, with a slight upward trend in RH as moisture
to the south begins to creep northward into the area. This will
introduce a slight chance for afternoon and evening showers and
thunderstorms mainly over the terrain. By Saturday this moisture
will have spread across all but far northwest Utah, resulting in
a continued upward trend of 5-10% in afternoon RH as well as a
better chance for showers and thunderstorms.
Southwesterly flow will spread across the region beginning early
next week. This will result in a gradual drying trend from west
to east as the monsoonal moisture is slowly pushed out of the
region.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Seaman/Wilson/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 8, 3:59 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
459 PM MDT Thu Aug 8 2024
UTZ122-125-082330-
Southwest Utah UT-Southern Mountains UT-
459 PM MDT Thu Aug 8 2024
...A strong thunderstorm will impact portions of south central Iron
County through 530 PM MDT
...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cedar City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Enoch, Kanarraville, and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 47 and 67.
Utah Route 56 between mile markers 48 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3756 11331 3777 11330 3778 11298 3753 11308
TIME...MOT...LOC 2258Z 273DEG 19KT 3769 11327
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GMSpecial weather statement, Aug 8, 4:29 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
529 PM MDT Thu Aug 8 2024
UTZ122-125-090000-
Southwest Utah UT-Southern Mountains UT-
529 PM MDT Thu Aug 8 2024
...A strong thunderstorm will impact portions of south central Iron
County through 600 PM MDT
...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of New Harmony, or 9 miles southwest of Cedar City,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Kanarraville, and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 46 and 59.
Utah Route 56 between mile markers 48 and 54, and between mile
markers 60 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3752 11329 3766 11330 3769 11302 3753 11308
TIME...MOT...LOC 2329Z 265DEG 7KT 3758 11321
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GMEvent by event
18 thunderstorm wind, 5 flash flood, 1 strong wind. Local standard time, as filed.
Flash Flood, Washington
- When
- August 8, 6:30 PM MST to 8:45 PM MST
- Where
- Washington County, 6.88 mi W of Zion National Park to 6.59 mi WNW of Grafton
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.366, -113.124
Zion National Park dispatch reported widespread flash flooding within Zion Canyon, including in Behunin Canyon and along the North Fork of the Virgin River.
Flash Flood, Kane
- When
- August 8, 11:40 PM MST to August 9, 2:40 AM MST
- Where
- Kane County, 14.95 mi ENE of Alton to 8.05 mi NNW of Paria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.497, -112.221
A roughly 700 cfs flash flood was recorded by the Paria River near Kanab gauge at 12:40 a.m. MDT.
Thunderstorm Wind, Salt Lake
- When
- August 9, 4:50 PM MST
- Where
- Salt Lake County, 3.61 mi NNW of (Slc)salt Lake City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.830, -111.990
A wind gust of 61 mph was recorded at the UU Portable Trailer 1 mesonet site.
Thunderstorm Wind, Davis
- When
- August 9, 4:55 PM MST
- Where
- Davis County, 2.69 mi WNW of Syracuse
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.090, -112.120
A wind gust of 58 mph was recorded at the 2.5 SW West Point mesonet site.
Thunderstorm Wind, Weber
- When
- August 9, 5:10 PM MST
- Where
- Weber County, 2.14 mi SSE of Uintah
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.140, -111.910
A wind gust of 58 mph was recorded at the US-89 at MP 406 Weber River mesonet site.
Thunderstorm Wind, Davis
- When
- August 9, 6:01 PM MST
- Where
- Davis County, 0.52 mi W of West Bountiful
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.880, -111.910
Trees and large branches were downed from a thunderstorm in Woods Cross.
Thunderstorm Wind, Millard
- When
- August 9, 6:40 PM MST
- Where
- Millard County, 8.14 mi WSW of Kanosh
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.740, -112.580
A wind gust of 59 mph was recorded at the I-15 at MP 144 mesonet site.
Thunderstorm Wind, Summit
- When
- August 10, 1:30 PM MST
- Where
- Summit County, 2.62 mi E of Kimball Jct
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -111.500
A wind gust of 59 mph was recorded at the I-80 @ Silver Ck Jct mesonet site.
Thunderstorm Wind, Utah
- When
- August 10, 1:30 PM MST
- Where
- Utah County, 10.22 mi NE of Alpine
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.560, -111.640
A wind gust of 62 mph was recorded at the Central Wasatch Peaks - West mesonet site.
Thunderstorm Wind, Tooele
- When
- August 10, 2:10 PM MST
- Where
- Tooele County, 1.05 mi W of Delle
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.770, -112.800
A wind gust of 72 mph was recorded at the I-80 at MP 68 West Delle mesonet site.
Thunderstorm Wind, Tooele
- When
- August 10, 2:20 PM MST
- Where
- Tooele County, 1.25 mi ESE of Delle
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -112.760
A wind gust of 65 mph was recorded at the I-80 at MP 71 East Delle mesonet site.
Thunderstorm Wind, Tooele
- When
- August 10, 2:45 PM MST
- Where
- Tooele County, 17.31 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.050, -113.210
A wind gust of 68 mph was recorded at the Callao Gate mesonet site.
Thunderstorm Wind, Tooele
- When
- August 10, 2:55 PM MST
- Where
- Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.950
A wind gust of 65 mph was recorded at the Camel Back Mtn mesonet site.
Flash Flood, Emery
- When
- August 10, 3:00 PM MST to 6:00 PM MST
- Where
- Emery County, 30.66 mi SE of Moore to 32.04 mi SE of Moore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.608, -110.821
The Emery County Emergency Manager reported around 2 feet of water was observed flowing through Bell Canyon. Time is estimated by archived radar and MRMS data. Exact location is estimated.
Thunderstorm Wind, Box Elder
- When
- August 10, 3:10 PM MST
- Where
- Box Elder County, 8.68 mi SSE of Snowville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.850, -112.670
A wind gust of 59 mph was recorded at the Hansel Valley mesonet site.
Strong Wind, Eastern Box Elder County
- When
- August 10, 3:20 PM MST
- Where
- Eastern Box Elder County forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.521, -113.082 (the zone’s center; the record gives no point)
A 38-year-old man drowned Saturday in the waters of the northwest portion of Willard Bay during stormy conditions. This individual attempted to rescue another who went into the water to rescue another who had a life jacket. Nearby wind gusts with an associated outflow boundary ranged from 28 mph (Willard POE RWIS, located just east of Willard Bay) to 32 mph (Great Salt Lake Minerals Site, located just SW of Willard Bay). Small showers with microbursts were also observed in the area, which may have also impacted Willard Bay, in addition to the more consolidated outflow boundary that was moving through the Northern Wasatch Front from south to north during the afternoon.
Thunderstorm Wind, Rich
- When
- August 10, 3:30 PM MST
- Where
- Rich County, 4.88 mi NNE of Laketown
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.880, -111.270
A wind gust of 61 mph was recorded at the East Bearlake mesonet site.
Thunderstorm Wind, Tooele
- When
- August 10, 3:45 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
A wind gust of 64 mph was recorded at the Vernon Hill mesonet site.
Thunderstorm Wind, Tooele
- When
- August 10, 3:55 PM MST
- Where
- Tooele County, 3.8 mi NNW of Dugway
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.300, -112.780
A wind gust of 68 mph was recorded at the Cedar Mountain mesonet site.
Thunderstorm Wind, Utah
- When
- August 10, 4:30 PM MST
- Where
- Utah County, 10.22 mi NE of Alpine
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.560, -111.640
A wind gust of 69 mph was recorded at the Central Wasatch Peaks - West mesonet site.
Thunderstorm Wind, Carbon
- When
- August 10, 6:30 PM MST
- Where
- Carbon County, (Puc)carbon Co Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.620, -110.750
A wind gust of 58 mph was recorded at the Carbon County Regional Airport/Buck Davis Field ASOS.
Flash Flood, Kane
- When
- August 10, 9:54 PM MST to August 11, 12:30 AM MST
- Where
- Kane County, 1.39 mi N of Glen Canyon to 1.78 mi N of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 37.100, -111.671
Videos and data showed a flash flood of Wahweap Creek.
Flash Flood, Kane
- When
- August 11, 8:00 AM MST to 8:51 AM MST
- Where
- Kane County, 14.95 mi ENE of Alton to 8.05 mi NNW of Paria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.497, -112.221
The Paria River near Kanab gauge recorded a crest of 830 cfs at 9 a.m. MDT as the peak of the flood wave passed by the gauge.
Thunderstorm Wind, Juab
- When
- August 11, 5:20 PM MST
- Where
- Juab County, 3.19 mi W of Nephi Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.730, -111.930
A wind gust of 59 mph was recorded at the Nephi West mesonet site.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, August 8 to 9, 20241 death · 1 injured · $105,000 · 66 kt wind · 9 events
- Flash Flooding and Flood in North Carolina, August 8 to 9, 20241 death · $99,000 · 13 events
- Flash Flood in Arizona, August 8 to 9, 20241 death · $1,000 · 1 event
- Flash Flooding in Ohio, August 8 to 9, 2024$3.0 million · 21 events
- Tornadoes in Virginia, August 8, 2024$525,000 · EF1 · 3 events
- Tornado and Damaging Winds in Virginia, August 8, 20242 injured · $211,000 · EF1 · 3 events
- Flash Flooding and Flooding in Virginia, August 8 to 10, 2024$91,000 · 45 events
- Flash Flooding and Strong Wind in North Carolina, August 8, 2024$378,000 · 12 events
- Tornado and Flash Flooding in Delaware, August 8, 2024$50,000 · EF1 · 5 events
- Flash Flooding and Strong Wind in South Carolina, August 8, 2024$96,000 · 5 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 8 to 9, 2024$50,000 · 50 kt wind · 5 events
- Tornado in West Virginia, August 8, 2024$50,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212919, 1212923, 1214073, 1214074, 1214075, 1214076, 1214077, 1214078, 1214079, 1214081, 1214082, 1214084, 1214085, 1212937, 1214086, 1214170, 1214087, 1214088, 1214089, 1214091, 1214092, 1212951, 1212922, 1214093.